doi: 10.3934/dcdss.2020001

A cyclic system with delay and its characteristic equation

1. 

Department of Mathematics and Statistics, University of Calgary, 2500 University Drive N.W., Calgary, AB, Canada T2N 1N4

2. 

Mathematical Institute, Silesian University, 746 01 Opava, Czech Republic

3. 

Department of Mathematics, Pennsylvania State University, P.O. Box PSU, Lehman, PA 18627, USA

4. 

Instituto de Matematica y Fisica, Universidad de Talca, Casilla 747, Talca, Chile

S. I. Trofimchuk is the corresponding author, e-mail: trofimch@inst-mat.utalca.cl

Received  March 2017 Revised  July 2017 Published  January 2019

A nonlinear cyclic system with delay and the overall negative feedback is considered. The characteristic equation of the linearized system is studied in detail. Sufficient conditions for the oscillation of all solutions and for the existence of monotone solutions are derived in terms of roots of the characteristic equation.

Citation: Elena Braverman, Karel Hasik, Anatoli F. Ivanov, Sergei I. Trofimchuk. A cyclic system with delay and its characteristic equation. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020001
References:
[1]

U.an der Heiden, Periodic solutions of a nonlinear second order differential equation with delay, J. Math. Anal. Appl., 70 (1979), 599-609. doi: 10.1016/0022-247X(79)90068-4. Google Scholar

[2] R. Bellman and K. L. Cooke, Differential-Difference Equations, Academic Press, New York, London, 1963. Google Scholar
[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011. Google Scholar

[4]

O. Diekmann, S. van Gils, S. Verduyn Lunel and H.-O. Walther, Delay Equations: Complex, Functional, and Nonlinear Analysis, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2. Google Scholar

[5]

Á. Elbert and I. P. Stavroulakis, Oscillation and nonoscillation criteria for delay differential equations, Proc. Amer. Math. Soc., 123 (1995), 1503-1510. doi: 10.1090/S0002-9939-1995-1242082-1. Google Scholar

[6]

T. Erneux, Applied Delay Differential Equations, Springer-Verlag, New York, 2009. Google Scholar

[7]

J. B. Conway, Functions of One Complex Variable, $2^{nd}$ edition, Springer, 1978. Google Scholar

[8]

B. C. Goodwin, Oscillatory behaviour in enzymatic control process, Adv. Enzime Regul., 3 (1965), 425-438. Google Scholar

[9] I. Györy and G. Ladas, Oscillation Theory of Delay Differential Equations, Clarendon Press, Oxford, 1991. Google Scholar
[10]

K. P. Hadeler, Delay equations in biology, in Lecture Notes in Mathematics, Springer, 730 (1979), 139-156. Google Scholar

[11]

K. P. Hadeler and J. Tomiuk, Periodic solutions of difference differential equations, Arch. Rat. Mech. Anal., 65 (1977), 87-95. doi: 10.1007/BF00289359. Google Scholar

[12]

J. K. Hale and A. F. Ivanov, On a high order differential delay equation, J. Math. Anal. Appl., 173 (1993), 505-514. doi: 10.1006/jmaa.1993.1083. Google Scholar

[13]

J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional Differential Equations, Springer-Verlag, 1993. doi: 10.1007/978-1-4612-4342-7. Google Scholar

[14]

J. Hopfield, Neural networks and physical systems with emergent collective computational abilities, Proc. Natl. Acad. Sci. USA, 79 (1982), 2554-2558. doi: 10.1073/pnas.79.8.2554. Google Scholar

[15]

A. F. Ivanov and B. Lani-Wayda, Periodic solutions for three-dimensional non-monotone cyclic systems with time delays, Discrete and Continuous Dynam. Systems- A, 11 (2004), 667-692. doi: 10.3934/dcds.2004.11.667. Google Scholar

[16]

Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Mathematics in Science and Engineering, 191. Academic Press, Inc., Boston, MA, 1993. Google Scholar

[17]

P. D. Lax, Functional Analysis, Wiley-Interscience, New York, 2002. Google Scholar

[18]

B. Li, Oscillations of delay differential equations with variable coefficients, J. Math. Anal. Appl., 192 (1995), 312-321. doi: 10.1006/jmaa.1995.1173. Google Scholar

[19]

M. C. Mackey and L. Glass, Oscillation and chaos in physiological control systems, Science, 197 (1977), 287-289. doi: 10.1126/science.267326. Google Scholar

[20]

J. Mahaffy, Periodic solutions of certain protein synthesis models, J. Math. Anal. Appl., 74 (1980), 72-105. doi: 10.1016/0022-247X(80)90115-8. Google Scholar

[21]

J. Mallet-Paret, Morse decompositions for delay differential equations, J. Differential Equations, 72 (1988), 270-315. doi: 10.1016/0022-0396(88)90157-X. Google Scholar

[22]

J. Mallet-Paret, The Fredholm alternative for functional differential equations of mixed type, J. Dynam. Differential Equations, 11 (1999), 1-47. doi: 10.1023/A:1021889401235. Google Scholar

[23]

J. Mallet-Paret and R. D. Nussbaum, A differential delay equation arising in optics and physiology, SIAM J. Math. Anal., 20 (1989), 249-292. doi: 10.1137/0520019. Google Scholar

[24]

J. Mallet-Paret and G. Sell, Systems of delay differential equations Ⅰ: Floquet multipliers and discrete Lyapunov functions, J. Differential Equations, 125 (1996), 385-440. doi: 10.1006/jdeq.1996.0036. Google Scholar

[25]

J. Mallet-Paret and G. Sell, The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay, J. Differential Equations, 125 (1996), 441-489. doi: 10.1006/jdeq.1996.0037. Google Scholar

[26]

M. Pituk, Asymptotic behavior and oscillation of functional differential equations, J. Math. Anal. Appl., 322 (2006), 1140-1158. doi: 10.1016/j.jmaa.2005.09.081. Google Scholar

[27]

T. ScheperD. KlinkenbergC. Pennartz and J. van Pelt, A Mathematical model for the intracellular circadian rhythm generator, Journal of Neuroscience, 19 (1999), 40-47. doi: 10.1523/JNEUROSCI.19-01-00040.1999. Google Scholar

[28]

A. N. Sharkovsy, Yu. L. Maistrenko and E. Yu. Romanenko, Difference Equations and Their Perturbations, Kluwer Academic Publishers, 1993. doi: 10.1007/978-94-011-1763-0. Google Scholar

[29]

H. Smith, An Introduction to Delay Differential Equations with Applications to the Life Sciences, Springer-Verlag, 2011. doi: 10.1007/978-1-4419-7646-8. Google Scholar

[30]

M. Wazewska-Czyzewska and A. Lasota, Matematyczne problemy dynamiki układu krwinek czerwonych, (Polish), [Mathematical models of the red cell system], Matematyka Stosowana, 6 (1976), 25-40.Google Scholar

[31]

J. Wu, Introduction to Neural Dynamics and Signal Transmission Delay, Walter de Gruyter & Co., Berlin, 2001. doi: 10.1515/9783110879971. Google Scholar

show all references

References:
[1]

U.an der Heiden, Periodic solutions of a nonlinear second order differential equation with delay, J. Math. Anal. Appl., 70 (1979), 599-609. doi: 10.1016/0022-247X(79)90068-4. Google Scholar

[2] R. Bellman and K. L. Cooke, Differential-Difference Equations, Academic Press, New York, London, 1963. Google Scholar
[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011. Google Scholar

[4]

O. Diekmann, S. van Gils, S. Verduyn Lunel and H.-O. Walther, Delay Equations: Complex, Functional, and Nonlinear Analysis, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2. Google Scholar

[5]

Á. Elbert and I. P. Stavroulakis, Oscillation and nonoscillation criteria for delay differential equations, Proc. Amer. Math. Soc., 123 (1995), 1503-1510. doi: 10.1090/S0002-9939-1995-1242082-1. Google Scholar

[6]

T. Erneux, Applied Delay Differential Equations, Springer-Verlag, New York, 2009. Google Scholar

[7]

J. B. Conway, Functions of One Complex Variable, $2^{nd}$ edition, Springer, 1978. Google Scholar

[8]

B. C. Goodwin, Oscillatory behaviour in enzymatic control process, Adv. Enzime Regul., 3 (1965), 425-438. Google Scholar

[9] I. Györy and G. Ladas, Oscillation Theory of Delay Differential Equations, Clarendon Press, Oxford, 1991. Google Scholar
[10]

K. P. Hadeler, Delay equations in biology, in Lecture Notes in Mathematics, Springer, 730 (1979), 139-156. Google Scholar

[11]

K. P. Hadeler and J. Tomiuk, Periodic solutions of difference differential equations, Arch. Rat. Mech. Anal., 65 (1977), 87-95. doi: 10.1007/BF00289359. Google Scholar

[12]

J. K. Hale and A. F. Ivanov, On a high order differential delay equation, J. Math. Anal. Appl., 173 (1993), 505-514. doi: 10.1006/jmaa.1993.1083. Google Scholar

[13]

J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional Differential Equations, Springer-Verlag, 1993. doi: 10.1007/978-1-4612-4342-7. Google Scholar

[14]

J. Hopfield, Neural networks and physical systems with emergent collective computational abilities, Proc. Natl. Acad. Sci. USA, 79 (1982), 2554-2558. doi: 10.1073/pnas.79.8.2554. Google Scholar

[15]

A. F. Ivanov and B. Lani-Wayda, Periodic solutions for three-dimensional non-monotone cyclic systems with time delays, Discrete and Continuous Dynam. Systems- A, 11 (2004), 667-692. doi: 10.3934/dcds.2004.11.667. Google Scholar

[16]

Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Mathematics in Science and Engineering, 191. Academic Press, Inc., Boston, MA, 1993. Google Scholar

[17]

P. D. Lax, Functional Analysis, Wiley-Interscience, New York, 2002. Google Scholar

[18]

B. Li, Oscillations of delay differential equations with variable coefficients, J. Math. Anal. Appl., 192 (1995), 312-321. doi: 10.1006/jmaa.1995.1173. Google Scholar

[19]

M. C. Mackey and L. Glass, Oscillation and chaos in physiological control systems, Science, 197 (1977), 287-289. doi: 10.1126/science.267326. Google Scholar

[20]

J. Mahaffy, Periodic solutions of certain protein synthesis models, J. Math. Anal. Appl., 74 (1980), 72-105. doi: 10.1016/0022-247X(80)90115-8. Google Scholar

[21]

J. Mallet-Paret, Morse decompositions for delay differential equations, J. Differential Equations, 72 (1988), 270-315. doi: 10.1016/0022-0396(88)90157-X. Google Scholar

[22]

J. Mallet-Paret, The Fredholm alternative for functional differential equations of mixed type, J. Dynam. Differential Equations, 11 (1999), 1-47. doi: 10.1023/A:1021889401235. Google Scholar

[23]

J. Mallet-Paret and R. D. Nussbaum, A differential delay equation arising in optics and physiology, SIAM J. Math. Anal., 20 (1989), 249-292. doi: 10.1137/0520019. Google Scholar

[24]

J. Mallet-Paret and G. Sell, Systems of delay differential equations Ⅰ: Floquet multipliers and discrete Lyapunov functions, J. Differential Equations, 125 (1996), 385-440. doi: 10.1006/jdeq.1996.0036. Google Scholar

[25]

J. Mallet-Paret and G. Sell, The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay, J. Differential Equations, 125 (1996), 441-489. doi: 10.1006/jdeq.1996.0037. Google Scholar

[26]

M. Pituk, Asymptotic behavior and oscillation of functional differential equations, J. Math. Anal. Appl., 322 (2006), 1140-1158. doi: 10.1016/j.jmaa.2005.09.081. Google Scholar

[27]

T. ScheperD. KlinkenbergC. Pennartz and J. van Pelt, A Mathematical model for the intracellular circadian rhythm generator, Journal of Neuroscience, 19 (1999), 40-47. doi: 10.1523/JNEUROSCI.19-01-00040.1999. Google Scholar

[28]

A. N. Sharkovsy, Yu. L. Maistrenko and E. Yu. Romanenko, Difference Equations and Their Perturbations, Kluwer Academic Publishers, 1993. doi: 10.1007/978-94-011-1763-0. Google Scholar

[29]

H. Smith, An Introduction to Delay Differential Equations with Applications to the Life Sciences, Springer-Verlag, 2011. doi: 10.1007/978-1-4419-7646-8. Google Scholar

[30]

M. Wazewska-Czyzewska and A. Lasota, Matematyczne problemy dynamiki układu krwinek czerwonych, (Polish), [Mathematical models of the red cell system], Matematyka Stosowana, 6 (1976), 25-40.Google Scholar

[31]

J. Wu, Introduction to Neural Dynamics and Signal Transmission Delay, Walter de Gruyter & Co., Berlin, 2001. doi: 10.1515/9783110879971. Google Scholar

Figure 1.  Graphs of $ \Theta_0(\omega) = \sum_{j = 1}^n\theta_j $ and $ y = -\omega\tau+\pi(2k-1) $, $ k\in\mathbb N $ for $ n = 6 $ (upper) and $ n = 10 $ (lower).
[1]

Benjamin B. Kennedy. A state-dependent delay equation with negative feedback and "mildly unstable" rapidly oscillating periodic solutions. Discrete & Continuous Dynamical Systems - B, 2013, 18 (6) : 1633-1650. doi: 10.3934/dcdsb.2013.18.1633

[2]

István Győri, Yukihiko Nakata, Gergely Röst. Unbounded and blow-up solutions for a delay logistic equation with positive feedback. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2845-2854. doi: 10.3934/cpaa.2018134

[3]

J. Húska, Peter Poláčik, M.V. Safonov. Principal eigenvalues, spectral gaps and exponential separation between positive and sign-changing solutions of parabolic equations. Conference Publications, 2005, 2005 (Special) : 427-435. doi: 10.3934/proc.2005.2005.427

[4]

Guowei Dai, Ruyun Ma, Haiyan Wang. Eigenvalues, bifurcation and one-sign solutions for the periodic $p$-Laplacian. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2839-2872. doi: 10.3934/cpaa.2013.12.2839

[5]

A. Aschwanden, A. Schulze-Halberg, D. Stoffer. Stable periodic solutions for delay equations with positive feedback - a computer-assisted proof. Discrete & Continuous Dynamical Systems - A, 2006, 14 (4) : 721-736. doi: 10.3934/dcds.2006.14.721

[6]

Gennaro Infante. Eigenvalues and positive solutions of odes involving integral boundary conditions. Conference Publications, 2005, 2005 (Special) : 436-442. doi: 10.3934/proc.2005.2005.436

[7]

Haoyue Cui, Dongyi Liu, Genqi Xu. Asymptotic behavior of a Schrödinger equation under a constrained boundary feedback. Mathematical Control & Related Fields, 2018, 8 (2) : 383-395. doi: 10.3934/mcrf.2018015

[8]

Yinbin Deng, Qi Gao. Asymptotic behavior of the positive solutions for an elliptic equation with Hardy term. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 367-380. doi: 10.3934/dcds.2009.24.367

[9]

Benjamin B. Kennedy. A periodic solution with non-simple oscillation for an equation with state-dependent delay and strictly monotonic negative feedback. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 47-66. doi: 10.3934/dcdss.2020003

[10]

Guangliang Zhao, Fuke Wu, George Yin. Feedback controls to ensure global solutions and asymptotic stability of Markovian switching diffusion systems. Mathematical Control & Related Fields, 2015, 5 (2) : 359-376. doi: 10.3934/mcrf.2015.5.359

[11]

Qingqing Li, Tianshou Zhou. Interlocked multi-node positive and negative feedback loops facilitate oscillations. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3139-3155. doi: 10.3934/dcdsb.2018304

[12]

Tibor Krisztin. The unstable set of zero and the global attractor for delayed monotone positive feedback. Conference Publications, 2001, 2001 (Special) : 229-240. doi: 10.3934/proc.2001.2001.229

[13]

Huicong Li, Jingyu Li. Asymptotic behavior of Dirichlet eigenvalues on a body coated by functionally graded material. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1493-1516. doi: 10.3934/cpaa.2017071

[14]

Nguyen H. Sau, Vu N. Phat. LP approach to exponential stabilization of singular linear positive time-delay systems via memory state feedback. Journal of Industrial & Management Optimization, 2018, 14 (2) : 583-596. doi: 10.3934/jimo.2017061

[15]

Emmanuele DiBenedetto, Ugo Gianazza, Naian Liao. On the local behavior of non-negative solutions to a logarithmically singular equation. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 1841-1858. doi: 10.3934/dcdsb.2012.17.1841

[16]

Josef Diblík. Long-time behavior of positive solutions of a differential equation with state-dependent delay. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 31-46. doi: 10.3934/dcdss.2020002

[17]

Anatoli F. Ivanov, Bernhard Lani-Wayda. Periodic solutions for three-dimensional non-monotone cyclic systems with time delays. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 667-692. doi: 10.3934/dcds.2004.11.667

[18]

Miklós Horváth, Márton Kiss. A bound for ratios of eigenvalues of Schrodinger operators on the real line. Conference Publications, 2005, 2005 (Special) : 403-409. doi: 10.3934/proc.2005.2005.403

[19]

Minkyu Kwak, Kyong Yu. The asymptotic behavior of solutions of a semilinear parabolic equation. Discrete & Continuous Dynamical Systems - A, 1996, 2 (4) : 483-496. doi: 10.3934/dcds.1996.2.483

[20]

Yongqin Liu. Asymptotic behavior of solutions to a nonlinear plate equation with memory. Communications on Pure & Applied Analysis, 2017, 16 (2) : 533-556. doi: 10.3934/cpaa.2017027

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (36)
  • HTML views (587)
  • Cited by (0)

[Back to Top]